Montana, 2008

Hail and Damaging Wind in Montana, June 17, 2008

June 17, 2008 · NWS BYZ · 13 events in 4 counties and zones

Another round of severe thunderstorms moved across the same locations as the previous evening (16th). Large hail was the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Another round of severe thunderstorms moved across the same locations as the previous evening (16th). Large hail was the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 5:01 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 17, 5:01 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
601 PM MDT TUE JUN 17 2008

.SHORT TERM...VALID FOR WED AND THU...

HAVE UPDATED TO ADD WESTERN ZONES TO SEVERE TSTM WATCH THROUGH THE
EVENING. CONVECTION FIRING IN THIS AREA AND TO OUR WEST AS
SHORTWAVE APPROACHES FROM THE PAC NW. WINDS AND HAIL ARE THREATS.
HAVE ALSO REMOVED SHERIDAN COUNTY FROM WATCH AS NOTHING GOING ON
NOW...AND FOCUS FOR THE NEXT FEW HOURS SHOULD BE WEST AND NORTH OF
THIS AREA. JKL

PREVIOUS DISCUSSION ISSUED AT 240 PM MDT...

SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON THROUGH THE
EVENING HOURS FOR THE ENTIRE FORECAST AREA. THE IMMEDIATE THREAT
FOR THE NEXT SEVERAL HOURS WILL BE FOCUSED ACROSS THE FAR EASTERN
ZONES. MORNING CONVECTION...SOMETIMES SEVERE...JUST NORTH OF OUR
FORECAST AREA HAS BEEN ONGOING INTO EARLY THIS AFTERNOON. IN
ADDITION...NEW DEVELOPMENT HAS OCCURRED WITHIN THE PAST COUPLE
OF HOURS ACROSS CUSTER...POWDER RIVER...FALLON AND CARTER
COUNTIES. SOUTHEAST SURFACE FLOW ACROSS THE EASTERN HALF OF THE
FORECAST AREA BRINGING IN 50+ DEGREE DEW POINTS. IN
ADDITION...STEEP MID LEVEL LAPSE RATES COMBINED WITH STRONG
AFTERNOON HEATING RESULTING IN AN UNSTABLE ATMOSPHERE. NOT AS
STRONG OF A CAP THIS AFTERNOON LIKE WAS THE CASE YESTERDAY GIVEN
THE FACT OF STRONG HEATING AND SEVERAL BOUNDARIES ACROSS THE EAST
FROM LAST NIGHT AND THIS MORNINGS/AFTERNOONS CONVECTION. IN
ADDITION...SHEAR PROFILES LOOK FAVORABLE FOR ROTATING UPDRAFTS.
HAVE ALREADY ISSUED A SEVERE THUNDERSTORM WATCH FOR ROSEBUD...BIG
HORN AND SHERIDAN COUNTIES AND AREAS EASTWARD THROUGH 9 PM.

SATELLITE SHOWING NUMEROUS CU DEVELOPMENT OVER THE MOUNTAINS OF
SOUTHWEST MONTANA AND ACROSS IDAHO. NEXT IMPULSE OVER NEVADA AND
IDAHO WILL BE APPROACHING OUR WESTERN ZONES LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. DEWPOINTS ACROSS THE WEST A BIT LOWER
WITH READINGS IN THE 40S BUT OVERALL INSTABILITY REMAINS GOOD.
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE CENTRAL AND
WESTERN ZONES WITHIN THE NEXT FEW HOURS WITH ONGOING ACTIVITY
ACROSS THE FAR EAST AND SOUTHEAST. WILL BE WATCHING THE CENTRAL
AND WESTERN ZONES FOR A POSSIBLE WATCH LATER WITH MAIN THREATS
BEING LARGE HAIL AND WINDS. MODELS PROGGING A COOL FRONT TO MOVE
ACROSS THE FORECAST AREA AFTER MIDNIGHT TOWARDS DAYBREAK
WEDNESDAY. CONVECTION SHOULD WEAKEN AND END LATE THIS EVENING
ACROSS THE WEST AND CENTRAL ZONES BUT POSSIBLY CONTINUE AFTER
MIDNIGHT ACROSS THE EAST.

SLIGHTLY COOLER AND DRIER AIR ARRIVES FOR WEDNESDAY AND THURSDAY.
HOWEVER...SLIGHTLY HIGHER DEWPOINTS WILL CONTINUE ACROSS THE
SOUTHERN ZONES AND FOOTHILLS OF THE HIGHER TERRAIN AS LOW LEVEL
MOISTURE CONTINUES TO ADVECT IN FROM THE EAST BEHIND THE FRONT.
WILL CONTINUE WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...ALTHOUGH ACTIVITY LOOKS TO MORE ON THE ISOLATED
SIDE DURING THE AFTERNOON. STILL A GOOD CHANCE OF LINGERING
ACTIVITY OUT EAST DURING THE MORNING HOURS BUT EXPECT MORE ISOLATED
ACTIVITY ACROSS THE CENTRAL AND WESTERN ZONES AND BEST CHANCES
ACROSS THE SOUTHEAST FOR THE AFTERNOON. WEAKER IMPULSES MOVE
ACROSS THE FORECAST AREA BRINGING A CONTINUED CHANCE FOR SHOWERS
AND THUNDERSTORMS.

HYDRO ISSUES...WILL CONTINUE THE FLOOD WARNING FOR LIVINGSTON
UNTIL FURTHER NOTICE AS SNOW MELT WILL BE ONGOING THROUGH THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. OTHER AREA RIVERS AND
STREAMS WILL ALSO BE ON THE RISE AND WILL CONTINUE TO MONITOR.
HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER MONTANA THROUGH
SATURDAY...PUSHING TEMPERATURES TO ABOVE NORMAL RANGES. ALTHOUGH
NO MAJOR DISTURBANCES ARE EXPECTED...SEVERAL SHORTWAVE
DISTURBANCES TRAVELING THROUGH THE RIDGE WILL COMBINED WITH GOOD
DAYTIME HEATING WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO
THE FORECAST AREA DURING PM HOURS. NO CHANGES WERE MADE TO THE
POPS FORECASTED BY THE SHIFT LAST NIGHT.

AN UPPER LEVEL TROUGH BEGINS PUSHING INTO THE AREA THIS
WEEKEND. MODELS DO NOT HAVE A GOOD HANDLE ON THE STRENGTH AND TIMING
OF THIS SYSTEM. THE ECMWF SEEMED TO BE THE MOST STABLE WITH ITS
FORECAST AND IT IS SLIGHTLY COOLER WITH TEMPERATURES FOR THE
REMAINDER OF THE FORECAST PERIOD. FORECAST AREA WILL REMAIN IN
SOUTHWEST FLOW...SO ISOLATED PM THUNDERSTORMS ARE STILL POSSIBLE.

MIDDENDORF

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE REGION FOR THE
REMAINDER THROUGH WEDNESDAY. ISOLATED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS SOUTHEASTERN MONTANA AND WILL CONTINUE TO
INCREASE IN COVERAGE AND INTESITY FOR THE REMAINDER OF THIS
AFTERNOON. THESE STORMS WILL MOVE INTO THE DAKOTAS BY EARLY THIS
EVENING. THUNDERSTORMS WILL DEVELOP AGAIN ACROSS THE FORECAST AREA
BY EARLY THIS EVENING AND BECOME SCATTERED. LOCALIZED MVFR AND
IFR CONDITIONS WILL BE POSSIBLE IN AND AROUND SHOWERS AND
THUNDERSTORMS. SOME THUNDERSTORMS MAY BE STRONG TO SEVERE THIS
EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER FOR THE
REMAINDER OF TONIGHT ACROSS SOUTHEAST MONTANA.

MIDDENDORF

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 058/081 056/082 056/083 057/087 057/083 057/080 056/081
    32/T    22/T    22/T    22/T    22/T    22/T    22/T
LVM 048/077 046/078 047/079 047/084 048/079 047/076 047/080
    42/T    32/T    22/T    22/T    23/T    32/T    23/T
HDN 057/083 055/084 055/085 057/089 056/087 056/085 056/083
    33/T    22/T    22/T    22/T    22/T    22/T    22/T
MLS 060/083 055/084 058/085 059/088 059/085 059/082 058/084
    33/T    22/T    22/T    22/T    22/T    22/T    23/T
4BQ 057/082 056/083 056/083 057/089 057/085 056/084 057/082
    34/T    32/T    22/T    21/B    22/T    22/T    22/T
BHK 056/080 052/081 054/082 057/088 056/085 058/083 056/079
    34/T    22/T    22/T    22/T    22/T    22/T    23/T
SHR 054/080 052/081 051/081 050/084 051/082 051/080 051/080
    24/T    33/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL 1 AM MDT
      WEDNESDAY FOR ZONES 28-29-34-35-39>42-56-63>68.
     SEVERE THUNDERSTORM WATCH 559 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 12:39 PM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
139 PM MDT TUE JUN 17 2008

MTZ028>042-056>058-063>068-WYZ098-099-181945-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
139 PM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY THIS EVENING...AS
TEMPERATURES IN THE 80S COMBINE WITH A GOOD FLOW OF PLAINS
MOISTURE INTO THE AREA. A FEW STORMS MAY REACH SEVERE LEVELS. A
DISTURBANCE ALOFT WILL MOVE INTO SOUTHWEST PORTIONS OF THE
FORECAST AREA AROUND 6 PM MDT...AND WILL PROVIDE A FOCUS FOR
THUNDERSTORMS THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS AS
IT MOVES ACROSS THE AREA FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY. THIS
BOUNDARY WILL COMBINE WITH A DISTURBANCE ALOFT AND LINGERING LOW
LEVEL MOISTURE TO GENERATE ANOTHER ROUND OF SCATTERED
THUNDERSTORMS ACROSS THE AREA. A FEW STORMS MAY REACH SEVERE
LEVELS ONCE AGAIN.

WITH TEMPERATURES FORECAST ABOVE SEASONAL LEVELS OVER THE COMING
WEEK...SNOW MELT IN THE MOUNTAINS WILL BE ON THE INCREASE
RESULTING IN RISING WATER LEVELS. SOME OF THE SMALLER STREAMS IN
THE FOOTHILLS HAVE ALREADY BEGUN TO RESPOND TO THE SNOWMELT. WITH
SNOW PACK IN THE MOUNTAINS REMAINING ABOVE NORMAL FOR THIS TIME
OF YEAR...RIVERS WILL CONTINUE TO BE CLOSELY MONITORED FOR
POTENTIAL FLOODING TOWARD THE END OF THIS WEEK AND INTO NEXT
WEEK.

CURRENT FORECASTS FOR THE YELLOWSTONE RIVER AT LIVINGSTON
INDICATE THIS AREA COULD BEGIN TO EXPERIENCE SOME MINOR FLOODING
BY WEDNESDAY MORNING...WITH THE POSSIBILITY OF FLOODING CONTINUING
INTO MONDAY. AS A RESULT A FLOOD WARNING HAS BEEN ISSUED FOR THE
STRETCH OF THE YELLOWSTONE RIVER NEAR LIVINGSTON.

HOWEVER...BASED ON FORECAST TEMPERATURES AND SNOW MELT THROUGH
THURSDAY...RISES ARE EXPECTED ON OTHER RIVERS BUT NO FLOODING IS
ANTICIPATED AT THIS TIME.

STAY TUNED FOR ADDITIONAL STATEMENTS AS THE SITUATION CONTINUES
TO EVOLVE. PERSONS WITH INTERESTS ALONG AREA RIVERS AND STREAMS
ARE ENCOURAGED TO CHECK OUT THE LATEST IN RIVER STAGES AND
FORECASTS FOR THEIR AREA ON THE INTERNET AT WWW.WEATHER.GOV/AHPS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 84 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Musselshell

When
June 17, 6:45 PM MST
Where
Musselshell County, Musselshell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -108.080

Thunderstorm Wind, Golden Valley

When
June 17, 6:47 PM MST
Where
Golden Valley County, 3.54 mi SE of Belmont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.200, -108.940

Thunderstorm wind gusts were estimated at 60 mph 7 miles south of Lavina.

Hail, Yellowstone

When
June 17, 7:20 PM MST
Where
Yellowstone County, 7.67 mi NNE of Newton Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -107.730

Hail, Musselshell

When
June 17, 7:47 PM MST
Where
Musselshell County, 8.44 mi SE of Musselshell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.430, -107.960

Hail, Musselshell

When
June 17, 7:52 PM MST
Where
Musselshell County, 5.71 mi SSE of Melstone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.520, -107.850

Hail, Big Horn

When
June 17, 9:37 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.730, -107.610

Quarter to golf ball size hail was reported on Highway 495 at the exit to Hardin.

Hail, Big Horn

When
June 17, 9:40 PM MST
Where
Big Horn County, 4.86 mi N of Hardin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.800, -107.610

Hail, Big Horn

When
June 17, 9:43 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
2 in hail
Reported by
Public
Coordinates
45.730, -107.610

Hail, Big Horn

When
June 17, 9:48 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.730, -107.610

Hail, Big Horn

When
June 17, 9:48 PM MST
Where
Big Horn County, 4.86 mi N of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -107.610

Hail, Yellowstone

When
June 17, 11:31 PM MST
Where
Yellowstone County, 8.64 mi SW of Newton Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.260, -107.950

Hail, Yellowstone

When
June 17, 11:42 PM MST
Where
Yellowstone County, 8.64 mi SW of Newton Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.260, -107.950

Hail, Yellowstone

When
June 17, 11:42 PM MST
Where
Yellowstone County, 9.05 mi SW of Newton Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.250, -107.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107820, 107826, 107849, 107853, 108293, 108296, 108298, 108300, 108301, 108304, 108305, 108307, 108316.